Thunderstorm Wind, Idaho
- When
- May 22, 12:30 PM MST
- Where
- Idaho County, 8 mi SE of Dixie
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP STATION
- Coordinates
- 45.467, -115.350
Strong thunderstorm winds damaged a weather station and blew trees down near Yellowpine Bar along the Salmon River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong thunderstorm winds damaged a weather station and blew trees down near Yellowpine Bar along the Salmon River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 22, 8:36 AM MST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
936 AM MDT MON MAY 22 2006
.UPDATE...MINOR UPDATE TO THE FORECAST THIS MORNING. LIGHTNING HAS
NOT DEVELOPED YET SO HAVE TAKEN MENTION OF IT OUT UNTIL THE
AFTERNOON HOURS. OTHER THAN THIS FORECAST LOOKS ON TRACK...AND NO
OTHER UPDATES EXPECTED.
&&
.PREV DISCUSSION... (ISSUED 342 AM MDT MON MAY 22 2006)
SHORT TERM...THE CLOSED LOW SITUATED FOR THE PAST 4 DAYS OFF THE
CALIFORNIA COAST HAS OPENED INTO A TROUGH AND IS COMING ASHORE
THIS MORNING OVER SOUTHERN CALIFORNIA. THE TROUGH IS STREAMING
PACIFIC MOISTURE ACROSS THE WESTERN UNITED STATES...VISIBLE THIS
MORNING ON BOTH WATER VAPOR AND INFRARED SATELLITE IMAGERY. WEAK
IMPULSES EMBEDDED IN THE FLOW ARE ALSO CAUSING ISOLATED
THUNDERSTORMS TO FORM OVER EASTERN OREGON AND WESTERN IDAHO. I
EXPECT THE SHOWERS AND ISOLATED THUNDERSTORMS TO GRADUALLY
INCREASE IN COVERAGE TODAY...BECOMING WIDESPREAD LATE THIS
AFTERNOON AND CONTINUE THROUGH MUCH OF THE NIGHT.
CONVECTIVE PARAMETERS ARE YET AGAIN NOT ALL THAT IMPRESSIVE THIS
AFTERNOON. AND WITH MOSTLY CLOUDY SKIES ACROSS THE AREA...DAYTIME
HEATING WILL BE HARD TO COME BY. HOWEVER WEAK INSTABILITY AND LOW
LEVEL MOISTURE REMAIN IN PLACE THROUGHOUT MUCH OF CENTRAL IDAHO
AND WESTERN MONTANA. ADDED INTO THE MIX IS A SURFACE BOUNDARY
WHICH APPEARS TO SET UP THIS AFTERNOON AS THE UPPER LEVEL TROUGH
APPROACHES THE AREA. ALL OF THESE FACTORS CONSIDERED...CENTRAL
IDAHO AND PARTS OF WESTERN MONTANA COULD SEE SOME STRONG
THUNDERSTORMS DEVELOP AS THE TROUGH PASSES OVERHEAD THIS AFTERNOON
AND EVENING. PRIMARY THREATS WILL BE STRONG WINDS AND HAIL WITH
THESE STORMS. THIS THREAT WILL HAVE TO BE MONITORED THROUGHOUT
THE DAY.
SHOWERS WILL GRADUALLY TAPPER OFF ON TUESDAY AS THE UPPER LEVEL
TROUGH MOVES INTO CANADA AND A WEAK PERIOD OF RIDGING ESTABLISHES
ITSELF.
LONG TERM...WEDNESDAY THROUGH SUNDAY...PACIFIC TROUGH WILL BE
MOVING ACROSS THE REGION...AND OPENING UP INTO A BROAD TROUGH.
THIS WILL KEEP SHOWERS GOING OVER THE REGION THROUGH MOST OF THE
EXTENDED FORECAST...ESPECIALLY IN THE MOUNTAINS. TEMPERATURES WILL
ALSO SLOWLY FALL DURING THE PERIOD...TO MORE SEASONAL READINGS.
&&
.AVIATION...ISOLATED SHOWERS WILL AFFECT THE ROUTES EARLY THIS
MORNING. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED BY
THIS AFTERNOON. KSMN TAF AND THE SOUTHERN PART OF TWB 336 HAVE
BEEN NILLED DUE TO THE WEATHER STATION AT KSMN NOT REPORTING.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.
&&
.HYDROLOGY...RIVERS AND STREAMS CONTINUE TO RUN HIGH DUE TO RECENT
WARM TEMPERATURES CAUSING EXTENSIVE SNOW MELT. MOST RIVERS WILL
CREST TODAY.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...FLOOD WARNING FOR THE SALMON RIVER AT SALMON IN LEMHI
COUNTY...
&&
UPDATE...STEGEMILLER
PREV DISCUSSION...DICKERSON/KOLATAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1106 AM MDT MON MAY 22 2006 IDZ009-010-MTZ002-003-005>007-043-230515- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1106 AM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>008-230515- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 1006 AM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY BE STRONG AND PRODUCE HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ001-004-230515- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 1106 AM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. ISOLATED STRONG STORMS ARE POSSIBLE...PRODUCING HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 204 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510125.